Alert archive / South Carolina / Special Weather Statements in 2017
Special Weather Statement, NWS Columbia, SC
NWS Columbia, SC issued this special weather statement at Aug 4, 2017, 7:14 PM EDT for Bamberg County, Barnwell County, Orangeburg County, South Carolina. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 4, 2017, 7:14 PM EDT (23:14 UTC)
- Expired
- Aug 4, 2017, 8:15 PM EDT
- In force
- 61 min
- Issued by
- NWS Columbia, SC
Counties Bamberg County, SC, Barnwell County, SC, Orangeburg County, SC
The radar
The Columbia radar (KCAE), 66 km from the middle of the area, began a volume at 23:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 11.2 hours before the alert went out and 92 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 129 J/kg
- Mixed-layer CIN
- -23 J/kg
- Mixed-layer LCL
- 865 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 50 m²/s²
- 0-3 km storm-relative helicity
- 125 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -0.0
The text
As transmitted.
059
WWUS82 KCAE 042314
SPSCAE
Special Weather Statement
National Weather Service Columbia SC
714 PM EDT FRI AUG 4 2017
SCZ030-035-036-038-041-050015-
Orangeburg-Barnwell-Aiken-Clarendon-Bamberg-
714 PM EDT FRI AUG 4 2017
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHWESTERN
CLARENDON...BARNWELL...BAMBERG...CENTRAL AIKEN AND ORANGEBURG
COUNTIES...
At 712 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Savannah River Site to near
Reevesville. Movement was northeast at 25 mph.
Winds gusts of 35 to 45 mph are possible with these storms and they
may occur prior to the rainfall.
Locations impacted include...
Orangeburg, Barnwell, Bamberg, Denmark, Brookdale, Williston,
Blackville, New Ellenton, Holly Hill, Branchville, Bowman, Elloree,
Santee, Wagener, North, Springfield, Neeses and Norway.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3345 8022 3334 8025 3326 8036 3328 8048
3333 8051 3313 8089 3311 8089 3329 8179
3371 8140 3366 8120 3366 8116 3362 8094
3361 8094 3359 8079 3352 8069 3347 8066
3347 8061 3353 8059 3356 8060 3346 8014
TIME...MOT...LOC 2312Z 224DEG 22KT 3332 8165 3313 8067
$$
HCWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this special weather statement went out at Aug 4, 2:46 PM EDT, 4 hours 28 minutes earlier.
Area forecast discussion, Aug 4, 2:46 PM EDT, 4 hours 28 minutes before
Area Forecast Discussion National Weather Service Columbia SC 246 PM EDT Fri Aug 4 2017 .SYNOPSIS... A trough will remain near the coast through the weekend. A cold front approaching from the northwest will be near the forecast area tonight and Saturday. The front will move back northward as a warm front Sunday. Another front will move into the region early next week and stall. && .NEAR TERM /THROUGH TONIGHT/... The upper pattern will continue to show a trough axis west of the region, with southwesterly flow aloft. At the surface, a trough will remain near the coast. A gradient in precipitable water values will remain across the area with values around 1.5 of an inch in the Piedmont to 2 inches in the southeastern Midlands. Weak isentropic lift will help support a continued threat of showers and thunderstorms with the potential for heavy rainfall mainly in the southeast part of the forecast area closer to the deepest moisture. Based on radar trends and the HRRR have forecasted a period of likely thunderstorms in the CSRA and southeast Midlands during the 22z to 02z time frame. Otherwise, have forecasted chance pops. The cloudiness that has occurred during much of the day should help keep instability weak with a diminished chance of severe thunderstorms. However, thunderstorm downdrafts may be aided by the mid-level dryness noted on the water vapor imagery so a severe wind gust is not out of the question. There will be a continued chance of showers and thunderstorms overnight ahead of the approaching cold front. There may be greater coverage in the southeastern section closer to deeper moisture. The models also indicate a stronger h85 jet in this section ahead of the front. Instability will likely remain weak because of nocturnal cooling with a diminished threat of severe thunderstorms. High precipitable water around 2 inches mainly in the southeast section and possible training supports a possibility of heavy rain with localized flooding. Cloudiness and mixing should help hold up temperatures and we leaned toward the higher temperature guidance. && .SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/... A weak front will approach the region from the NW tonight and move into the forecast area (FA) on Saturday. The front is expected to stall in the area, with some uncertainty as to exactly where it will stall. Models show the deepest moisture along the coast on Saturday, with some NVA and drier air aloft moving in behind an upper disturbance. Projected precipitable water (PW) values range from around 1.3 inches north FA to nearly 2 inches south FA. Trended POPs in accordance with model blend, with higher POPs south where better moisture will exist. Weak front/trough to lift to our north as a warm front Saturday night and Sunday. High PW values around 2 inches projected across the FA Sunday, with models indicating highest POPs Sunday. Locally heavy rain will be the main threat. && .LONG TERM /MONDAY THROUGH THURSDAY/... A wave of low pressure will ride along the front just to our north Mon/Tue. This boundary, or another one dropping down, appears will slip south behind this wave and stall, with some question as to where it could set up, possibly near our northern FA or just to our north, as a surface wave or two develop and move along it. This may favor higher POPs across northern areas, although plentiful atmospheric moisture and diurnal heating would provide expectation of at least scattered convection elsewhere. All in all, a cloudier and wetter than normal pattern anticipated, with near or slightly below normal temps. The main threat will be continue to be locally heavy rain. && .AVIATION /19Z FRIDAY THROUGH WEDNESDAY/... Diurnal improvement in ceilings has occurred. Most of the area had VFR conditions at mid afternoon. Heating should help support thunderstorms but coverage may remain limited until late in the afternoon because of the lingering effects of previous cloudiness and mid-level shortwave ridging. Late in the afternoon, mid-level shortwave troughing and diurnal instability may help increase thunderstorm coverage. Based on radar trends and the HRRR we included a period of thunderstorms at the AGS, DNL, and OGB terminals during the 23z to 02z time frame. Elsewhere, the chance was too low to include in the terminal forecasts at this time. Mid-level dryness as indicated by the water vapor imagery may aid downdrafts so strong gusty wind will be possible near any thunderstorms. Convergence ahead of the approaching cold front and nocturnal cooling will likely lead to widespread IFR ceilings developing tonight. Fog may be limited somewhat by continued instability and cloudiness with a little wind. We leaned toward the more pessimistic guidance. Thunderstorms will be possible during the period but the chance was too low to include in the terminal forecasts at this time. EXTENDED AVIATION OUTLOOK...Widespread restrictions may occur associated with frontal systems in the region through the outlook period. && .CAE WATCHES/WARNINGS/ADVISORIES... GA...None. SC...None. && SYNOPSIS...99 NEAR TERM...99 SHORT TERM...99 LONG TERM...99 AVIATION...99
Hazardous weather outlook, Aug 4, 4:11 AM EDT, 15 hours 3 minutes before
Hazardous Weather Outlook National Weather Service Columbia SC 411 AM EDT Fri Aug 4 2017 GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-050815- Lincoln-McDuffie-Columbia-Richmond-Burke-Lancaster-Chesterfield- McCormick-Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington- Richland-Lee-Aiken-Sumter-Barnwell-Orangeburg-Calhoun-Clarendon- Bamberg- 411 AM EDT Fri Aug 4 2017 This Hazardous Weather Outlook is for the Midlands of South Carolina and the Central Savannah River area of Georgia. .DAY ONE...Today and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Thunderstorms could produce locally heavy rain at times throughout the forecast area through next week. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Aug 4, 6:10 PM EDT, 1 hour 4 minutes before
Special Weather Statement
National Weather Service Columbia SC
610 PM EDT FRI AUG 4 2017
GAZ065-077-SCZ030-035-036-041-042315-
Burke-Richmond-Orangeburg-Barnwell-Aiken-Bamberg-
610 PM EDT FRI AUG 4 2017
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT BURKE...SOUTHERN
RICHMOND...BARNWELL...BAMBERG...SOUTHWESTERN AIKEN AND SOUTH CENTRAL
ORANGEBURG COUNTIES...
At 608 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Louisville to 6 miles northwest of
Crocketville. Movement was northeast at 25 mph.
Winds in excess of 40 mph are possible with these storms.
Locations impacted include...
Waynesboro, Barnwell, Bamberg, Denmark, Savannah River Site,
Hephzibah, Blackville, Jackson, Branchville, Sardis, Blythe,
and Govan.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3292 8228 3308 8229 3323 8223 3330 8233
3338 8224 3330 8057 3313 8089 3306 8090
3310 8094 3303 8108 3312 8119 3311 8136
3316 8154 3310 8162 3304 8156 3305 8154
3304 8154 3291 8176 3295 8186 3291 8209
TIME...MOT...LOC 2208Z 228DEG 20KT 3305 8236 3300 8112
HCSpecial weather statement, Aug 4, 7:14 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Columbia SC
714 PM EDT FRI AUG 4 2017
SCZ030-035-036-038-041-050015-
Orangeburg-Barnwell-Aiken-Clarendon-Bamberg-
714 PM EDT FRI AUG 4 2017
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHWESTERN
CLARENDON...BARNWELL...BAMBERG...CENTRAL AIKEN AND ORANGEBURG
COUNTIES...
At 712 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Savannah River Site to near
Reevesville. Movement was northeast at 25 mph.
Winds gusts of 35 to 45 mph are possible with these storms and they
may occur prior to the rainfall.
Locations impacted include...
Orangeburg, Barnwell, Bamberg, Denmark, Brookdale, Williston,
Blackville, New Ellenton, Holly Hill, Branchville, Bowman, Elloree,
Santee, Wagener, North, Springfield, Neeses and Norway.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3345 8022 3334 8025 3326 8036 3328 8048
3333 8051 3313 8089 3311 8089 3329 8179
3371 8140 3366 8120 3366 8116 3362 8094
3361 8094 3359 8079 3352 8069 3347 8066
3347 8061 3353 8059 3356 8060 3346 8014
TIME...MOT...LOC 2312Z 224DEG 22KT 3332 8165 3313 8067
HCThe office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 4, 6:10 PM EDT | Special Weather Statement | CAE | Bamberg, Barnwell | 65 min |
Nearby
Special Weather Statements in South Carolina, 2017Every special weather statement in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.